I basically called my mom for help. Except when I say mom, I mean an esthetician.
You know how your sweaters and other knits pill? This happens when too much friction causes the little fibers to weaken and break and coil up into annoying little balls that announce to anyone looking at the wearer, "This person doesn't have their $#!% together." They're the ocular equivalent to body odor.
The term has been adopted by chicks experiencing a similar phenomena with their beauty products, including myself:
I hadn't had a problem with this for quite some time, until I recently began using Neutrogena's Rapid Clear 2-in-1 Fight & Fade Gel to help reduce some of my still-healing red zit marks and murder any other little zitties trying to make it in this world by shoving a healthy dose of salicylic acid poison into their pore holes.
The product applies fine on its own, (If anything it leaves a thin film, which didn't bother me.) but it clumps and pills like crazy once a moisturizer is applied over top. Not only does this make makeup application a pain, but it seems like the product is lifting off the skin entirely. Sure, some of the ingredients from the gel and the moisturizer are probably still being absorbed into my skin, but what's coming off in the lump-age?
I turned to the Internet for answers, and came across a handful of discussion boards on the topic but no real explanations or solutions. A lot of "experts" and well-meaning advice-offerers suggest waiting 15-30 minutes after applying the serum to add other products on top (most people experience this problem when using a serum, for acne and other issues, in conjunction with a moisturizer, foundation, or sunscreen).
Two problems: who has 15-30 minutes in the morning to devote to letting a product sink in? And I tried this but IT DOESN'T WORK.
I've read suggestions to "pat" a moisturizer or whatever layer follows the serum on top, because any sort of smoothing or rubbing is what will cause the little balls to form, but even then the products just feel like they're sitting on the skin and not absorbing. It feels thick and gross and after adding makeup on top of that, your skin will look like a weird flakey, cakey mess after an hour or so.
I've tried the gel with all different types of moisturizers: gels, creams, ones with SPF, ones without, oil-free, and straight-up Argan oil, which is the only one that didn't cause pilling. But isn't so great as a daytime moisturizer under the absolutely-necessary-zit-disguising makeup.
I'm on a quest to figure out which particular ingredients are not compatible. I seriously have an Excel spreadsheet going with 11 different moisturizers and 11 different serums that I've been spot-testing together on my legs. The results have so far been inconclusive, but I think I've narrowed my findings enough to see some sort of incompatibility between AHA's and certain SPF creams, but even then I can get some products containing these ingredients to pill, while others work great together. And some products with no SPF will still cause serums to pill.
I've switched to using Stridex Daily Care Acne Pads With Aloe for sensitive skin in the morning, and continue to use the acne serum/fade gel at night without a moisturizer on top. The watery consistency of the Stridex solution absorbs immediately into my skin, delivering the salicylic acid to prevent and treat active zits, but without the exfoliating and scar-fading power of the AHA's in the Neutrogena gel.
So I've got my current routine figured out for the time being, but the jury's out on what causes certain products to not work well together. I want to know what to look out for ingredient-wise next time I want to add a new product into rotation and honestly I'm annoyed as hell that nobody seems to know what's going on when it comes to pilling. I'm left with no other option than to seek out an expert opinion.
Unless you guys know what the deal is?